They call it ‘Tranq’ — and it’s making street drugs even more dangerous

Approaching a van that distributes safe drug use supplies in Greenfield, Massachusetts, a man named Kyle notices a warning about xylazine.

“Xylazine?” he asked, drawing out the unfamiliar word. “Tell me more.”

A street-outreach team from Tapestry Health System provided what is becoming a regular alert. Xylazine is an animal tranquilizer. It’s not approved for humans but is showing up in about half of the drug samples Tapestry Health tests in the rolling hills of western Massachusetts. This is mostly seen in the illegal supply of fentanyl, but also in cocaine.

“Last week, we were all just racking our brains — like, ‘What’s going on?'” Kyle said. “Because if we cook it and we smoke it, we’re falling asleep afterwards.”

(NPR and KHN are using only first names in this article for people who use illegal drugs.)

Kyle’s deep sleep could also be triggered by fentanyl, but Kyle said a friend of his used a test strip to check for opioids and none were detected.

Xylazine, also known as “trank” or “trank dope,” first grew in some areas of Puerto Rico and then in Philadelphia, where it was found in 91% of opioid samples during the most recent reporting period. Data from January through mid-June showed xylazine was in 28% of drug samples tested by the Massachusetts Drug Supply Data Stream, a state-funded community drug-checking and advisory group that uses mass spectrometers to tell people what’s in the bag. or street-bought pills.

Regardless of the drug’s supply chain, xylazine’s presence is causing alarm in Massachusetts and beyond for a number of reasons.

Overdose with increasing use of Xylazine

Perhaps the biggest question is whether xylazine has played a role in the recent increase in overdose deaths in the U.S. In a study of 10 cities and states, xylazine was identified in less than 1% of overdose deaths in 2015 but 6.7% in 2020, a year of overdose deaths in the U.S. The record is set. The record was broken again in 2021, with more than 107,000 deaths. The study does not claim that xylazine is behind the increase in deaths, but study co-author Chelsea Shover said it may have contributed. Xylazine, a sedative, slows people’s breathing and heart rate and lowers their blood pressure, which can compound some of the effects of opioids like fentanyl or heroin.

“If you have an opioid and a sedative, those two things together have a powerful effect,” says Shover, an epidemiologist at UCLA’s David Geffen School of Medicine.

In Greenfield, Tapestry Health is responding to higher doses as more tests show the presence of xylazine. “It has to do with emergence, and it has to do with Narcan not being effective in reversing xylazine,” said Amy Davis, Tapestry’s assistant director of rural harm-reduction operations. Narcan is a brand name for naloxone, an opioid overdose reversal drug.

“It’s scary to hear that there’s something new going around that might be stronger than what I had,” said May, a woman stopped by a Tapestry Health van. May says she has a strong tolerance to fentanyl but a few months ago, she started getting something that didn’t feel like fentanyl, something that “knocked me out before I even put my stuff away.”

A displaced overdose response

Davis and his colleagues are ramping up the safety messages: never use alone, always start with a small dose and always carry Narcan.

A photo shows a clean supply tray for drug use
Tapestry Health System’s harm reduction team delivers pipes, filters and other supplies for safe drug use from vans.(Jesse Costa/WBUR)

Davis is also changing the way drug overdoses are talked about. They begin by explaining that xylazine is not an opioid. Injecting naloxone into someone’s nose will not reverse deep xylazine sedation — the rescuer will not see the dramatic awakening that is commonly seen when naloxone is given to someone who has overdosed after using an opioid.

If someone is taking xylazine, the immediate goal is to make sure the person’s brain is getting oxygen. So Davis and others recommend starting rescue breathing after the first dose of Narcan. This can help to restart the lungs even if the person does not wake up.

“We don’t want to focus on consciousness—we want to focus on breathing,” Davis said.

Giving Narcan is still important because xylazine is often mixed with fentanyl and fentanyl kills people.

“If you see someone you suspect has overdosed, please give Narcan,” said Dr. Bill Soares, an emergency room physician and director of harm reduction services at Baystate Medical Center in Springfield, Massachusetts.

Soares said it’s also important to call 911, especially when someone is taking xylazine, “because if the person doesn’t wake up as expected, they’re going to need more advanced care.”

‘Deep sedation’ worries health providers

Some people who use the drug say that xylazine knocks them out for six to eight hours, raising concerns about the potential for serious injury during this “deep lethargy,” said Dr. Laura Kehoe, medical director of the Substance Use Disorders Bridge Clinic at Massachusetts General Hospital.

Kehoe and other physicians are concerned about patients who are sedated by xylazine and are lying in the sun or snow, perhaps in an isolated location. In addition to being exposed to the elements, they may be vulnerable to compartment syndrome from lying in one position for too long, or they may be attacked.

“We see people who have been sexually assaulted,” Kehoe said. “They’ll wake up and find that their pants are down or their clothes are missing, and they’re completely unaware of what happened.”

In Greenfield, nurse Katy Robbins took a photo of a patient seen in April with increased xylazine contamination. “We were like, ‘Whoa, what is this?'” Robbins recalled, studying his phone. The image shows a wound resembling a deep road rash, an exposed tendon and widespread infection.

Robbins and Tapestry Health, which runs behavioral and public health services in western Massachusetts, have built networks so clients can get same-day appointments with local doctors or hospitals to treat such injuries. But it’s hard to get people to see their wounds. “There’s a lot of stigma and shame around injection drug use,” Robbins said. “Often, people wait until they have a life-threatening infection.”

A photo shows samples of illegal drugs in small plastic bags for testing
People who use the drug can drop off samples for testing at Tapestry Health System’s office in Greenfield, Massachusetts.(Jesse Costa/WBUR)

Amputations may be one of the reasons for the increase in drug users in Philadelphia. One theory is that the reduction in blood flow from xylazine prevents wounds from healing.

“We’re definitely seeing more lesions, and we’re seeing some serious lesions,” said Dr. Joe D’Orazio, director of medical toxicology and addiction medicine at Temple University Hospital in Philadelphia. “Almost everyone is linking it to xylazine.”

This article is part of a partnership that includes WBUR, NPR and KHN.

Related topics

Contact us Submit a story tip

Leave a Reply

Your email address will not be published.